Alert archive / Texas / Severe Thunderstorm Warnings in 1996
Severe Thunderstorm Warning 41, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this severe thunderstorm warning at May 10, 1996, 5:17 PM CDT for Midland County, Texas. It was in force for 48 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- May 10, 1996, 5:17 PM CDT (22:17 UTC)
- Expired
- May 10, 1996, 6:05 PM CDT
- In force
- 48 min
- Issued by
- NWS Midland/Odessa, TX
- Area
- Whole counties
County Midland County, TX
The radar
The Midland/Odessa radar (KMAF), 17 km from the middle of the area, began a volume at 22:21 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Midland Regional, TX (KMAF), launched 12:00Z, 10.3 hours before the alert went out and 18 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1591 J/kg
- Mixed-layer CIN
- -370 J/kg
- Mixed-layer LCL
- 1134 m above ground
- 0-6 km bulk shear
- 21 kt
- 0-1 km storm-relative helicity
- 44 m²/s²
- 0-3 km storm-relative helicity
- 127 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.4
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KMAF 102220 SVRMAF TXC329-102305- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE MIDLAND TX 517 PM CDT FRI MAY 10 1996 THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL 605 PM CDT FOR PEOPLE IN THE FOLLOWING LOCATION... IN SOUTHWEST TEXAS ...SOUTHERN MIDLAND COUNTY AT 516 PM CDT...A SEVERE THUNDERSTORM WAS INDICATED BY MIDLAND DOPPLER RADAR 20 MILES SOUTH OF MIDLAND OR 2 MILES WEST SOUTHWEST OF BENGE CORNER MOVING EAST NORTHEAST AT 23 MPH. SOME LOCATIONS IN THE PATH OF THIS STORM ARE...BENGE CORNER. IF YOU ARE CAUGHT OUTSIDE...SEEK REFUGE FROM THE WEATHER IN A STRONG BUILDING. DAMAGING WIND...LARGE HhAIL...VERY HEAVY RAIN... AND DEADLY LIGHTNING ARE ALL POSSIBLE IN SEVERE THUNDERSTORMS. STAY INSIDE AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED. $$ EARLE/BOYD
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 10, 2:42 PM CDT, 2 hours 35 minutes earlier.
Area forecast discussion, May 10, 2:42 PM CDT, 2 hours 35 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MIDLAND TX 239 PM CDT FRI MAY 10 1996 18Z SFC ANALYSIS INDICATES COLD FRONT HAS SAGGED SOUTH TO NEAR FST ALONG ERN SLOPES OF MOUNTAINS. N-NW FLOW ALOFT ON KMAF VWP HINTS THAT SMALLER PIECE OF ENERGY AHEAD OF SHORTWAVE HAD PROVIDED ENOUGH DOWNWARD FORCING IN ITS WAKE TO CONTINUE TO PUSH FRONT SOUTH ALONG ERN SLOPES. PER LATEST SWODY1...THIS PLACES NEW FOCUS FOR CONVECTION ACROSS ERN FA AHEAD OF FRONT THAT IS NOW QUASI-STATIONARY NEAR MAF. 12Z ETA HAS HANDLED SURFACE FEATURES REMARKABLY WELL...AND SHOWS AREA NEAR ABI GOOD FOR SUPERCELL DEVELOPMENT THIS EVENING. THIS AREA ALSO WHERE ADAP HAS SHOWN PERSISTENT MOIST FLUX CONVERGENT BULLSEYE AHEAD OF FRONT PAST COUPLE HOURS. GIVEN FAIRLY DEEP MOISTURE AND WEAK MID-LEVEL WINDS IN AREA OF INTEREST...WOULD EXPECT HP VARIETY SUPERCELLS WITH NEW CELLS POSSIBLY BACKBUILDING ALONG FRONT. THIS COULD MEAN HEAVY RAIN FOR FAR EASTERN FA TONIGHT. FOR NUMBERS TONIGHT...GENERALLY LIKE GUIDANCE. GIVEN MOIST E-SE BOUNDARY LAYER FLOW PROGGED BY ETA BEHIND FRONT...WOULD SUGGEST MENTIONING LOW CLOUDS SATURDAY MORNING ERN ZONES. CNM 60/- MAF 61/4 MRF 52/- P07 70/3 TURNAGE
In the hours before
Special weather statement, May 10, 11:47 AM CDT, 5 hours 30 minutes before
TXZ045>048-050>052-057>063-067>070-074-075-079>082-NMZ027>029-110500- THUNDERSTORM OUTLOOK NATIONAL WEATHER SERVICE MIDLAND TX 1144 AM CDT (1044 AM MDT) FRI MAY 10 1996 THIS OUTLOOK PERTAINS TO THE FOLLOWING COUNTIES IN WEST TEXAS: ANDREWS CULBERSON GLASSCOCK MARTIN REAGAN UPTON BORDEN DAWSON HOWARD MIDLAND REEVES WARD BREWSTER ECTOR JEFF DAVIS PECOS SCURRY WINKLER CRANE GAINES LOVING PRESIDIO TERRELL AND IN SOUTHEAST NEW MEXICO: EDDY LEA SYNOPSIS: AN UNSTABLE ATMOSPHERE WAS LOCATED AHEAD OF A COLD FRONT MOVING SOUTH ACROSS THE NORTHERN OUTLOOK AREA LATE THIS MORNING. THIS FRONT WILL HELP PROVIDE THE NECESSARY LIFT FOR THUNDERSTORM DEVELOPMENT THIS AFTERNOON AND EVENING ACROSS MOST OF THE OUTLOOK AREA EAST OF THE MOUNTAINS. GIVEN THE INSTABILITY AND INCREASING WINDS ALOFT IN THE ATMOSPHERE...SOME OF THE STORMS THAT FORM TODAY COULD BECOME SEVERE...ESPECIALLY IN TH*E VICINITY OF THE FRONT. SPOTTER ACTIVATION MAY BE REQUIRED. TURNAGE
The office that day
Everything else NWS Midland/Odessa, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 9, 7:03 PM CDT | Severe Thunderstorm Warning | MAF | Gaines | 47 min |
| May 9, 7:24 PM CDT | Severe Thunderstorm Warning | MAF | Dawson | 51 min |
| May 10, 5:47 PM CDT | Severe Thunderstorm Warning | MAF | Glasscock | 48 min |
| May 10, 5:56 PM CDT | Severe Thunderstorm Warning | MAF | Midland, Upton | 49 min |
| May 10, 6:11 PM CDT | Severe Thunderstorm Warning | MAF | Reagan | 49 min |
| May 10, 6:14 PM CDT | Severe Thunderstorm Warning | MAF | Howard | 46 min |
| May 10, 6:38 PM CDT | Severe Thunderstorm Warning | MAF | Howard | 47 min |
| May 10, 6:46 PM CDT | Severe Thunderstorm Warning | MAF | Glasscock, Midland | 49 min |
| May 10, 6:58 PM CDT | Severe Thunderstorm Warning | MAF | Reagan | 62 min |
Nearby
Severe Thunderstorm Warnings in Texas, 1996Every severe thunderstorm warning in 1996
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.